Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 14, NWS Elko, NV

August 20, 2018Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 20, 2018, 2:50 PM PDT for Elko County, Nevada. It took effect at Aug 21, 2018, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2018, 2:50 PM PDT (21:50 UTC)
In effect from
Aug 21, 2018, 11:00 AM PDT
Expired
Aug 21, 2018, 8:05 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3559 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS85 KLKN 202150
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
250 PM PDT Mon Aug 20 2018


NVZ469-470-211600-
/O.NEW.KLKN.FW.W.0014.180821T1800Z-180822T0600Z/
Southwestern and Central Elko County-Eastern Elko County-
250 PM PDT Mon Aug 20 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TUESDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is
in effect from 11 AM to 11 PM PDT Tuesday.

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Isolated to scattered dry thunderstorms
  expected Tuesday afternoon and evening.

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

LIW
3 follow-up statements
475 
WWUS85 KLKN 210917
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
217 AM PDT Tue Aug 21 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TODAY AND
TONIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE 
WEATHER ZONES 469 AND 470...

NVZ469-470-220600-
/O.CON.KLKN.FW.W.0014.180821T1800Z-180822T0600Z/
Southwestern and Central Elko County-Eastern Elko County-
217 AM PDT Tue Aug 21 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Isolated to scattered dry 
  thunderstorms expected Tuesday afternoon and evening.

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
935 
WWUS85 KLKN 212100
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
200 PM PDT Tue Aug 21 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TODAY AND
TONIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 469 AND 470...

NVZ469-470-220600-
/O.CON.KLKN.FW.W.0014.000000T0000Z-180822T0600Z/
Southwestern and Central Elko County-Eastern Elko County-
200 PM PDT Tue Aug 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Isolated to scattered dry 
  thunderstorms expected Tuesday afternoon and evening.

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
342 
WWUS85 KLKN 220305
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
805 PM PDT Tue Aug 21 2018


NVZ469-470-220415-
/O.CAN.KLKN.FW.W.0014.000000T0000Z-180822T0600Z/
Southwestern and Central Elko County-Eastern Elko County-
805 PM PDT Tue Aug 21 2018

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

The threat of dry thundestorms with cloud-to-ground lightning
strikes and gusty outflow winds has greatly diminished across the
warned area with the loss of daytime instability so the Red Flag 
Warning has been cancelled. The chance of a few showers or an 
isolated storm may linger across far northeast Nevada overnight.


$$

PVC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 20, 2:47 PM PDT, 3 minutes earlier.

Area forecast discussion, Aug 20, 2:47 PM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service Elko NV
247 PM PDT Mon Aug 20 2018

.SYNOPSIS...Low pressure trough continues to move over the region
tonight. A reinforcing trough helps to dig the existing trough
and essential stalls over the area through Wednesday. Some
thunderstorms are expected during this time before the flow turns
zonal and dry conditions return.

&&

.SHORT TERM...This afternoon and tonight. Some convective showers
across far northeastern Elko county will move out of the area
this evening. These showers are being caused by the first trough
that moved inland earlier today.

Tuesday and Wednesday. A reinforcing trough will help to
dig the existing trough and essentially stall it over the area
for through Wednesday. As a result expect dry thunderstorm to
develop as moisture will linger across northern and eastern NV
for Tuesday. PW values remain below 1.00 and expecting the
majority of these storms to be dry. As such a Red Flag Warning has
been issued for the eastern 2/3rd of Elko county Tuesday
afternoon and evening. Elsewhere there could be isolated showers
in Humboldt county and some wet storms in eastern White Pine
county. The energy shifts further east Wednesday and any
thunderstorms will be continued to far eastern NV.

As the secondary trough moves in Tuesday and lingers into
Wednesday, expect winds to remain strong in White Pine county for
both Tuesday and Wednesday. At this time the winds do
not look strong enough to warrant any products. Additional
thunderstorms are possible but will be confined to far eastern NV.

Temperatures through Wednesday will generally be in the 80s with a
few pockets of 90s. Overnight lows will be in the 50s and 60s.

.LONG TERM...Wednesday night through next Monday

Main Concern or Impact: Generally dry pattern with a gradual
cooling trend later this weekend into early next week.

Brief synoptic overview: Small upper low over Idaho will open up
and translate east across Montana into the Dakotas Thursday into
Thursday night as long wave trough settles along Pacific Northwest
coast. Weak embedded energy will pass mainly north of Nevada
through Saturday before stronger shortwave and upper low digs
southeastward from British Columbia on Sunday into early Monday.
This will drive a stronger cold front across northern and central
Nevada later Monday and provide a chance of a few passing showers
and storms mainly to northern and northeast parts of the state.

Changes to Previous Forecast: No significant changes Thursday
through next Monday, though aforementioned cold front could trend
a bit stronger for early next week.

Forecast Confidence: High confidence that a generally dry pattern
will prevail through into Sunday with cooler temperatures arriving
next week.

Sensible Weather/Impacts:

Precip and Smoke
Dry pattern Thursday through weekend with a chance of a few
showers and storms across northern and northeast Nevada early next
week. Depending on status of fires in California and Oregon, skies
should remain hazy with additional areas of smoke arriving due to
upper level flow turning more westerly.

Winds
Breezy conditions will exist over the weekend associated with
stronger winds aloft ahead of digging upper trough followed by
surface cold front passage on Monday. Although temperatures will
not be as warm, could cause some fire weather concerns this
weekend as afternoon minimum RHs are expected to remain critically
low.

Temps

Slightly above average (mid 80s to lower 90) through late week
and Saturday then cooling (lower 500mb heights) near average by
Sunday (80s) with cooler temperatures possible next week (80s and
some 70s) to end August. Overnight lows mid 40s to mid 50s
cooling to the upper 30s to upper 40s by early next week.

&&

.AVIATION...Hazy skies with areas of MVFR smoke will continue to
impact mainly WMC, BAM, and EKO this afternoon into tonight.
Otherwise breezy conditions this afternoon especially at ELY with
gusts up to 35 kts possible. Could be a breezy period overnight at
WMC with gusts around/over 20 kts. Gusty winds possible again on
Tuesday mainly at ELY where gusts around 30 kts could occur. VCTS
will be possible at EKO on Tuesday afternoon/early evening, but
should redevelop mainly east of ELY with only a slight chance of
a VCSH near or north of WMC.

&&

.FIRE WEATHER...
Isolated to scattered dry thunderstorms will develop across FWZs
496 and 470 Tuesday afternoon and evening. As such a Red Flag
WArning is in effect for these zones. Winds will remain strong in
455 but below critical levels through Wednesday.

Monsoonal moisture will linger across the far eastern portions of
the state and a mix of wet and dry isolated thunderstorms are
possible mainly in FWZs 455 and 470

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

89/95/95/89

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.